Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 80, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Sep 29, 2017, 5:25 PM MST for Cochise County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 29, 2017, 5:25 PM MST (00:25 UTC)
- Expired
- Sep 29, 2017, 6:04 PM MST
- In force
- 39 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 99 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 0.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 3406 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
531
WUUS55 KTWC 300025
SVRTWC
AZC003-300115-
/O.NEW.KTWC.SV.W.0080.170930T0025Z-170930T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
525 PM MST FRI SEP 29 2017
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Northeastern Cochise County in southeastern Arizona...
* Until 615 PM MST
* At 523 PM MST, a severe thunderstorm was 5 miles east-
northeast of Pearce-Sunsites, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly farmland areas of
northeastern Cochise County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3189 10965 3206 10970 3207 10950 3192 10944
TIME...MOT...LOC 0023Z 261DEG 12KT 3198 10962
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
262
WWUS55 KTWC 300104
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
604 PM MST FRI SEP 29 2017
AZC003-300114-
/O.CAN.KTWC.SV.W.0080.000000T0000Z-170930T0115Z/
Cochise-
604 PM MST FRI SEP 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COCHISE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
LAT...LON 3189 10965 3206 10970 3207 10950 3192 10944
TIME...MOT...LOC 0056Z 261DEG 12KT 3200 10946
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 2:49 PM MST, 2 hours 36 minutes earlier.
Area forecast discussion, Sep 29, 2:49 PM MST, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 249 PM MST Fri Sep 29 2017 .SYNOPSIS...Scattered thunderstorms from near Tucson eastward tonight. Isolated thunderstorms near the New Mexico border can be expected on Saturday. Thereafter, expect dry and above normal daytime temperatures. A chance of rain will return next Wednesday for areas east of Tucson. && .DISCUSSION...Isolated showers and a few thunderstorms continued to develop this afternoon from just east of Tucson eastward. The strongest thunderstorms have been north of Benson. These thunderstorms should continue through the evening hours before diminishing in coverage after sundown. Models were in good agreement with shifting the deeper moisture east of the area as a broad trough of low pressure deepens over the western United States. Dry conditions with high temperatures about 4 to 6 degrees above normal will prevail Sunday into at least late Tuesday. Thereafter, models showed the broad trough over the western States weakening as an amplified high pressure ridge over the southeastern United States builds westward. Both the GFS and ECMWF models showed moisture working back into eastern Arizona by next Wednesday as this high pressure ridge becomes centered over the southern Plains. That said, rain chances will return to areas east of Tucson the latter half of next week. && .AVIATION...Valid thru 01/00Z. SKC to SCT clouds 7-10k ft AGL thru the period from KTUS westward. SCT-BKN clouds east of KTUS, with isolated -TSRA/-SHRA from near KTUS eastward tonight. Surface wind ELY-SELY 5-15 kts east of KTUS through this evening. Otherwise, surface wind 12 kts or less this evening. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Isolated showers and thunderstorms will occur from near Tucson eastward this evening and once again Saturday along the New Mexico border. Thereafter, dry conditions area-wide Sunday into Tuesday. A slight chance of showers and thunderstorms returns east of Tucson by next Wednesday. Expect occasionally gusty east to southeast winds especially east of Tucson into Saturday. Winds become mainly terrain driven less than 15 mph on Sunday, increasing during the beginning of next week out of the southwest. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Sep 29, 5:15 PM MST, 10 minutes before
Special Weather Statement National Weather Service Tucson AZ 515 PM MST FRI SEP 29 2017 AZZ508-300045- Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 515 PM MST FRI SEP 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCHISE COUNTY UNTIL 545 PM MST... At 514 PM MST, Doppler radar was tracking a strong thunderstorm northeast of Pearce-Sunsites, moving northeast at 15 mph. Half inch hail and winds in excess of 40 mph and blowing dust will be possible with this storm. This storm will remain over mainly farm land areas of northeastern Cochise County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Areas of blowing dust may briefly reduce visibilities to near or below 1 mile. If you encounter localized dense blowing dust, do not drive into it if at all possible. && LAT...LON 3191 10968 3203 10977 3216 10963 3198 10946 TIME...MOT...LOC 0014Z 238DEG 13KT 3200 10967
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 5:15 PM MST | Special Weather Statement | TWC | Cochise | 30 min |
| Sep 29, 9:08 PM MST | Special Weather Statement | TWC | 22 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.